Convergence analysis of finite element method for a parabolic obstacle problem. (English) Zbl 1418.65173

Summary: A conforming finite element method is proposed and analyzed for numerical approximation of the solution of a parabolic variational inequality of the obstacle problem. The model problem, which is originally proposed using a general obstacle, is reframed as a model problem with zero obstacle but with non-homogeneous Dirichlet boundary conditions. Subsequently the discrete problem is reframed and the error analysis proving the convergence of the method is performed. The analysis requires a positive preserving interpolation with non-homogeneous Dirichlet boundary condition and a post-processed solution that satisfies the boundary conditions sharply. The results in the article extend the results of C. Johnson [SIAM J. Numer. Anal. 13, 599–606 (1976; Zbl 0337.65055)] for a zero obstacle function to a more general obstacle function.


65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
65N15 Error bounds for boundary value problems involving PDEs


Zbl 0337.65055
Full Text: DOI Link


[1] Johnson, C., A convergence estimate for an approximation of a parabolic variational inequality, SIAM J. Numer. Anal., 13, 599-606, (1976) · Zbl 0337.65055
[2] Berger, A. E.; Falk, R. S., An error estimate for the truncation method for the solution of parabolic obstacle variational inequalities, Math. Comp., 31, 619-628, (1977) · Zbl 0367.65056
[3] Fetter, A., \(L^\infty\)-error estimate for an approximation of a parabolic variational inequality, Numer. Math., 50, 557-565, (1987) · Zbl 0617.65064
[4] Vuik, C., An \(L^2\)-error estimate for an approximation of the solution of a parabolic variational inequality, Numer. Math., 57, 453-471, (1990) · Zbl 0696.65069
[5] Moon, K. S.; Nochetto, R. H.; von Petersdorff, T.; Zhang, C. S., A \(p o s t e r i o r i\) error analysis for parabolic variational inequalities, M2AN Math. Model. Numer. Anal., 41, 3, 485-511, (2007)
[6] Yang, X.; Wang, G.; Gu, X., Numerical solution for a parabolic obstacle problem with nonsmooth initial data, Numer. Methods Partial Differential Equations, 30, 5, 1740-1754, (2014) · Zbl 1312.65107
[7] Bencheikh le Hocine, M. A.; Boulaaras, S.; Haiour, M., An optimal \(L^\infty\)-error estimate for an approximation of a parabolic variational inequality, Numer. Funct. Anal. Optim., 37, 1, 1-18, (2016) · Zbl 1339.65087
[8] Otárola, E.; Salgado, J. A., Finite element approximation of the parabolic fractional obstacle problem, SIAM J. Numer. Anal., 54, 4, 2619-2639, (2016) · Zbl 1349.65473
[9] Allegretto, W.; Lin, Y.; Yang, H., Finite element error estimates for a nonlocal problem in american option valuation, SIAM J. Numer. Anal., 39, 3, 834-857, (2001) · Zbl 0996.91064
[10] Company, R.; Egorova, V. N.; Jódar, L.; Vázquez, C., Finite difference methods for pricing american put option with rationality parameter: numerical analysis and computing, J. Comput. Appl. Math., 304, 1-17, (2016) · Zbl 1349.65280
[11] Jo, S.; Yang, M.; Kim, G., On convergence of Laplace inversion for the American put option under the CEV model, J. Comput. Appl. Math., 305, 36-43, (2016) · Zbl 1386.91142
[12] Matache, A. M.; Nitsche, P. A.; Schwab, C., Wavelet Galerkin pricing of american options on Lévy driven assets, Quant. Finance, 5, 4, 403-424, (2005) · Zbl 1134.91450
[13] Pani, A. K.; Das, P. C., A priori error estimates for a single-phase quasilinear Stefan problem in one space dimension, IMA J. Numer. Anal., 11, 377-392, (1991) · Zbl 0727.65113
[14] Wang, G.; Yang, X., The regularization method for a degenerate parabolic variational inequality arising from American option valuation, Int. J. Numer. Anal. Model., 5, 2, 222-238, (2008) · Zbl 1141.35407
[15] Zhang, Y., Error estimates for the numerical approximation of time-dependent flow of Bingham fluid in cylindrical pipes by the regularization method, Numer. Math., 96, 1, 153-184, (2003) · Zbl 1098.76046
[16] Brenner, S. C.; Scott, L. R., The Mathematical Theory of Finite Element Methods, (2008), Springer-Verlag: Springer-Verlag New York · Zbl 1135.65042
[17] Ciarlet, P. G., The Finite Element Method for Elliptic Problems, (1978), North-Holland: North-Holland Amsterdam · Zbl 0383.65058
[18] Glowinski, R., Numerical Methods for Nonlinear Variational Problems, (2008), Springer-Verlag: Springer-Verlag Berlin · Zbl 1139.65050
[19] Kesavan, S., Topics in Functional Analysis and Applications, (1989), New Age International Ltd, Publishers: New Age International Ltd, Publishers New Delhi · Zbl 0666.46001
[20] Kinderlehrer, D.; Stampacchia, G., An Introduction to Variational Inequalities and their Applications, (2000), SIAM: SIAM Philadelphia · Zbl 0988.49003
[21] Royden, H. L., Real Analysis, (2008), Prnetice-Hall of India Pvt. Ltd: Prnetice-Hall of India Pvt. Ltd New Delhi · Zbl 0704.26006
[22] Suttmeier, F. T., Numerical solution of Variational Inequalities by Adaptive Finite Elements, (2008), Vieweg+Teubner Research
[23] Thomée, V., (Galerkin Finite Element Methods for Parabolic Problems. Galerkin Finite Element Methods for Parabolic Problems, Springer Series in Computational Mathematics, vol. 25, (2006), Springer: Springer Berlin) · Zbl 1105.65102
[24] Falk, R. S., Error estimates for the approximation of a class of variational inequalities, Math. Comp., 28, 963-971, (1974) · Zbl 0297.65061
[25] Hintermüller, M.; Ito, K.; Kunish, K., The primal-dual active set strategy as a semismooth Newton method, SIAM J. Optim., 13, 865-888, (2003) · Zbl 1080.90074
[26] Nochetto, R. H.; Savaré, G.; Verdi, C., A posteriori error estimates for variable time-step discretizations of nonlinear evolution equations, Comm. Pure Appl. Math., 53, 5, 525-589, (2000) · Zbl 1021.65047
[27] Chen, Z.; Nochetto, R., Residual type a posteriori error estimates for elliptic obstacle problems, Numer. Math., 84, 527-548, (2000) · Zbl 0943.65075
[28] Hild, P.; Nicaise, S., A posteriori error estimates of residual type for Signorini’s problem, Numer. Math., 101, 523-549, (2005) · Zbl 1084.65106
[29] Brezis, H., Problèmes unilatéraux, J. Math. Pures Appl., 57, 1-168, (1972) · Zbl 0237.35001
[30] Gaddam, S.; Gudi, T., Inhomogeneous Dirichlet boundary condition in the a posteriori error control of the obstacle problem, Comput. Math. Appl., 75, 7, 2311-2327, (2018), (Published online on 28 2017) · Zbl 1409.65092
[31] Peetre, J., Espace d’interpolation et théorème de soboleff, Ann. Inst. Fourier (Grenoble), 16, 1, 279-317, (1966) · Zbl 0151.17903
[32] Dupont, T., Some \(L^2\) error estimates for parabolic Galerkin methods, (Aziz, A. K., The Mathematical Foundation of the Finite Element Method with Applications to Partial Differential Equations, (1972), Academic Press: Academic Press New York) · Zbl 0279.65086
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.